Kansas, 2019Flash Flooding and Damaging Wind in Kansas, May 26 to 27, 2019
May 26 to 27, 2019 · NWS SGF · 3 events in 1 county or zone
Isolated strong to severe storms caused wind damage and flooding across portions of southeastern Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated strong to severe storms caused wind damage and flooding across portions of southeastern Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 26, 4:41 AM CST, 4 hours 39 minutes earlier.
Area forecast discussion, May 26, 4:41 AM CST, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
541 AM CDT Sun May 26 2019
.SHORT TERM...(Today and tonight)
Issued at 345 AM CDT Sun May 26 2019
An MCV is currently tracking across southeastern Kansas and
northeastern Oklahoma early this morning. A line of storms on the
leading edge of this feature has quickly weakening this morning,
with just some light-moderate showers left over. Some gusty winds
may still occur with this MCV early this morning but the severe
risk has come to an end.
The rain associated with this feature will continue to track east
across the area early this morning gradually weakening. Not all
areas will receive rain from early this morning and those that do
will only receive light amounts.
Additional scattered storms are beginning to develop across north
central Oklahoma and south central Kansas early this morning.
This activity should continue to develop and track east into the
area, then exit from west to east this afternoon. The severe risk
with this activity will be low, with brief heavy rainfall and
cloud to ground lightning the main risks. Given that ground
conditions are already saturated, a flash flooding risk will
remain possible this morning mainly along and west of the
Interstate 49 corridor. Will keep the Flash Flood Watch going as
is through 11 am.
Cloudy skies should be in place this morning, but should start to
see some breaks in the clouds this afternoon. This will allow
highs to once again warm into the low to middle 80s. Southerly
wind gusts up to around 25 mph will occur today. Mild conditions
can be expected again tonight as lows only drop into the middle to
upper 60s. An upper level disturbance will track through the
region tonight and cannot rule out a few showers or storms but
think most locations will remain dry.
.LONG TERM...(Monday through Saturday)
Issued at 345 AM CDT Sun May 26 2019
An upper level ridge will build right back over the region on
Monday with a warm day expected. Highs will warm into the middle
to upper 80s. No showers and storms are expected during the day
Monday.
An upper level low will dig south along the west coast today,
moving east into the Plains by Tuesday. Ahead of the system gusty
southerly winds will occur. Gusts up to around 30 mph are expected
both Monday and Tuesday, especially across southeastern Kansas
and western Missouri.
As the upper level low moves into the Plains an area of low
pressure will lift northeast across Kansas Tuesday and into Iowa
by Tuesday night. As this occurs a cold front will move across
the area later Tuesday into Tuesday night. Southerly winds will
continue to pull a moist air mass into the area allowing
instability to increase across the region ahead of the front. Deep
layer shear will also increase as the upper level low approaches.
This will lead to potential for severe storms to develop across
the area late Tuesday afternoon into Tuesday night. Supercells
will likely develop along the surface boundary across the Plains
into western Missouri Tuesday afternoon/evening and will then likely
develop into a line or line segments as they spread east
overnight Tuesday. All modes of severe storms will be possible
with the supercells. As the storms develop into a line the severe
risk will transition to more of wind risk with the potential for
isolated embedded spin up tornadoes possible. Given the saturated
grounds a flooding risk may also be possible.
Cooler conditions will spread into the area behind the front
Wednesday and Thursday with highs in the 70s and lows in the 50s
expected. Highs will warm back into the 80s Friday into the
weekend. An upper level disturbance may track into the area late
in the weekend into next weekend which may bring additional
convection chances to the area.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 540 AM CDT Sun May 26 2019
An area of showers continues to track into central and south
central Missouri early this morning. This rainfall is light and
will not impact flight levels.
Additional scattered storms are currently developing across
central Kansas into north central Oklahoma early this morning.
Some of this activity will track east into the the area this
morning ending from west to east by this afternoon. MVFR to IFR
conditions will be possible with any storm.
Gusty southerly winds will also occur across the area today. An
upper level disturbance will track across the Plains tonight.
Cannot rule out some showers and storms tonight, but few much of
the activity will remain west of the area overnight.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until 11 AM CDT this morning for MOZ066-077-
088-093.
KS...Flash Flood Watch until 11 AM CDT this morning for KSZ073-097-
101.
&&
SHORT TERM...Wise
LONG TERM...Wise
AVIATION...WiseHazardous weather outlook, May 26, 5:50 AM CST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
650 AM CDT Sun May 26 2019
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271200-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
650 AM CDT Sun May 26 2019
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited flooding risk.
Limited lightning risk.
DISCUSSION...
Scattered showers and storms will be possible across the area at
times during the morning and afternoon hours today. Brief heavy
rainfall and cloud to ground lightning will be the main risk with
any storm. Given that ground conditions are already saturated,
flash flooding will be possible, mainly along and west of the
Interstate 49 corridor.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Gusty southerly winds will occur both Monday and Tuesday mainly
across southeastern Kansas and western Missouri. Gusts over
30 mph will be possible at times.
A cold front is expected to move into the region with chances for
severe storms Tuesday and Tuesday night. All modes of severe
weather will be possible along with heavy rainfall. Storms will
also be possible Wednesday and Wednesday night.
Additional chances for storms will return late Friday night and
into next weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
DSA
Flash Flood, Crawford
- When
- May 26, 9:20 AM CST to 1:51 PM CST
- Where
- Crawford County, 0.88 mi NW of Ringo to 1.4 mi NW of Ringo
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.510, -94.780
Water was reported over the roadway on Highway 47 between Girard and Pittsburg impeding traffic.
Thunderstorm Wind, Crawford
- When
- May 27, 7:43 AM CST
- Where
- Crawford County, 0.88 mi NE of Frontenac
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.460, -94.690
A few power lines were reported down in Frontenac.
Flash Flood, Crawford
- When
- May 27, 7:56 AM CST to 10:30 AM CST
- Where
- Crawford County, 0.69 mi S of Pittsburg to 2.67 mi NE of Pittsburg
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.410, -94.700
Over two inches of rain fell in just over one hour over Pittsburg, Kansas causing roads to flood as water rose rapidly.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Texas, May 26, 20192 deaths · 2 events
- Tornadoes and Hail in New Mexico, May 26, 2019$2.3 million · EF2 · 41 events
- Tornadoes in Texas, May 26, 2019$300,000 · EF2 · 4 events
- Rip Current in North Carolina, May 26, 20191 death · 1 event
- Flash Flooding and Flooding in South Dakota, May 26 to 28, 2019$2.4 million · 7 events
- Tornadoes and Damaging Winds in Kansas, May 26, 2019$120,000 · EF1 · 31 events
- Tornado and Flash Flood in Nebraska, May 26 to 27, 2019$125,000 · EF1 · 2 events
- Hail and Damaging Winds in West Virginia, May 26, 2019$84,000 · 2 in hail · 24 events
- Damaging Winds in Kentucky, May 26, 2019$204,000 · 78 kt wind · 3 events
- Damaging Winds in Indiana, May 26, 2019$97,000 · 57 kt wind · 12 events
- Tornado and Flash Flooding in Kansas, May 26, 2019$42,000 · EF0 · 18 events
- Flash Flooding and Flooding in Kansas, May 26 to 27, 20191.75 in hail · 39 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823227, 823233, 823232.